MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT2H06
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/31/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2020-00577.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance at all within its introducer sheath after several attempts and, therefore, it was removed.The physician then attempted to advance another smart coil; however, the same issue occurred.Therefore, the smart coil was removed.The procedure was completed using other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations throughout its length.The embolization coil was knotted outside the distal tip of the introducer sheath.Conclusions: evaluation of the first returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not aligned within the hub a parent catheter, the embolization coil may begin to take shape within the hub and resistance may be experienced while advancing.Forceful advancement against resistance may result in offset coil winds.During functional testing, resistance was experienced while advancing the smart coil through its introducer sheath due to the offset coil winds and the coil was unable to advance at all.Evaluation of the second returned smart coil revealed that the embolization coil had offset coil winds and was knotted on its proximal end.If the introducer sheath is not aligned within the hub a parent catheter, the embolization coil may begin to take shape within the hub and resistance may be experienced while advancing.Forceful advancement against resistance may result in offset coil winds.The smart coil was unable to be re-sheathed during functional testing and could therefore not be functionally tested.The embolization coil becoming knotted likely occurred after removal from the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00577.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9988515
Report Number3005168196-2020-00578
Device Sequence Number4597788
Product Code HCG
UDI-Device Identifier00814548015330
UDI-Public00814548015330
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/01/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/14/2023
Device Model Number400SMTXSFT2H06
Device Catalogue Number400SMTXSFT2H06
Device Lot NumberF83436
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/04/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/01/2020
Supplement Date Received by Manufacturer06/02/2020
Initial Report FDA Received Date04/22/2020
Supplement Report FDA Received Date06/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Date Report Sent to FDA01/01/2005